Carolinas HealthCare System

Health Information - Poison

Search Health Information   
 

Norpramin overdose

Definition

Norpramin is a type of drug called a tricyclic antidepressant. It is used to treat depression.

Norpramin overdose occurs when you accidentally or intentionally take too much of this medicine.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Desipramine overdose

Poisonous Ingredient

Desipramine

Where Found

Norpramin is the brand name for a medicine called desipramine. Desipramine may also be sold under the following brand names:

  • Nortimil
  • Pertofrane
  • Sertofren

This list may not be all-inclusive.

Symptoms

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medication was prescribed for the patient

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

See: Poison control center - emergency number

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • A medicine (antidote) called sodium bicarbonate
  • Fluids through a vein (IV)
  • Methods to keep the airways open
  • Tube through the mouth or nose into the stomach to wash out the stomach (gastric lavage)

Expectations (prognosis)

How well a patient does depends on the amount of poison swallowed and how quickly treatment was received. The faster a patient gets medical help, the better the chance for recovery.

This type of overdose can be extremely dangerous and difficult to treat. Serious harm and death can occur if the person is not immediately treated.

References

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.


Review Date: 2/2/2011
Reviewed By: Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 
About Carolinas HealthCare System
Who We Are
Leadership
Community Benefit
Corporate Financial Information
Diversity & Inclusion
Annual Report
Foundation
Patient Links
Pay Your Bill
Hospital Pre-Registration
Patient Rights
Privacy Policy
Financial Assistance
Quality & Value Reports
Insurance
Careers
Join Carolinas HealthCare System
Physician Careers

For Employees
Carolinas Connect
Connect with Us
Watch Carolinas HealthCare on YoutubeFollow Carolinas HealthCare on TwitterLike Carolinas HealthCare on FacebookContact Carolinas HealthCareJoin Carolinas HealthCare on LinkedInGo to our mobile website.